Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 3, 2017, 3:01 PM EDT for Adams County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 3, 2017, 3:30 PM EDT
- In force
- 29 min
- Issued by
- NWS State College, PA
County Adams County, PA
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WWUS81 KCTP 031901
SPSCTP
Special Weather Statement
National Weather Service State College PA
301 PM EDT THU AUG 3 2017
PAZ064-031930-
Adams PA-
301 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Cashtown. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Aspers, Cashtown, Arendtsville, McKnightstown, Biglerville and
Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 7746 4002 7729 4002 7727 3997 7718
3989 7718 3984 7741
TIME...MOT...LOC 1900Z 238DEG 3KT 3990 7735
$$
RXRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:57 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 3, 2:57 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service State College PA 257 PM EDT Thu Aug 3 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Weak forcing over the region today with the main frontal boundary draped up north of the area. Dewpoints have rebounded back to near 70F in the SE with above normal PWATs across central PA. CAPE around 1000J has already begun kicking off showers/sct tstms mainly over the western and northern ridges, and these will persist through the afternoon. Activity looks to shift to the east late this afternoon through mid evening, with latest guidance bringing best chance for a TSTM in the lower Susq from 23-03z. Much like yesterday, deep layer shear is pretty weak, limiting severe threat somewhat with mainly disorganized convection and brief downpours and strong wind gusts the biggest threat. Convection will begin to wane with the loss of heating, with the second half of the overnight seeing just isolated showers/thunderstorms left over and a redevelopment of valley fog. Lows will be in the 60s and it will feel muggy over much of the region. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR conditions today except in scattered SHRA/TSRA this afternoon into early evening. Valley fog forms again tonight bringing scattered restrictions to the usual spots. More organized and widespread activity expected on Friday into Friday night with scattered convection ahead and more numerous thunderstorms accompanying the cold front. .OUTLOOK... Fri...Stronger and more widespread storms possible with front, mainly late. Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/RXR NEAR TERM...RXR SHORT TERM... LONG TERM...La Corte AVIATION...RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1229 PM EDT Thu Aug 3 2017 PAZ004>006-010-011-017-024-033-041630- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063- 064-041630- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rainfall are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-041630- Schuylkill-Lebanon-York-Lancaster- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rain are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with damaging winds, hail and locally heavy rainfall are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, Aug 3, 12:57 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
1257 PM EDT THU AUG 3 2017
PAZ005-006-011-031800-
McKean PA-Potter PA-Cameron PA-
1257 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...AND
CAMERON COUNTIES UNTIL 200 PM EDT...
At 1256 PM EDT, Doppler radar indicated a strong thunderstorm over
Elk River, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Keating Summit, Denton Hill State Park, Port Allegany, Roulette,
Lyman Run State Park, Coudersport, Elk River, Betula, Sizerville,
Austin, Sweden Valley and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4172 7770 4149 7837 4153 7843 4154 7842
4160 7842 4160 7848 4161 7849 4195 7820
TIME...MOT...LOC 1656Z 231DEG 19KT 4157 7834
LambertSpecial weather statement, Aug 3, 1:51 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
151 PM EDT THU AUG 3 2017
PAZ034-031830-
Bedford PA-
151 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 150 PM EDT, Doppler radar indicated a strong thunderstorm over
Buffalo Mills. This storm was drifting slowly eastward at 5 mph.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Bedford, Buffalo Mills, Cessna, Schellsburg and Manns Choice.
LAT...LON 3993 7872 4000 7877 4002 7876 4012 7854
4003 7838 3992 7840
TIME...MOT...LOC 1750Z 241DEG 3KT 3998 7864
RXRSpecial weather statement, Aug 3, 1:59 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT THU AUG 3 2017
PAZ063-064-031830-
Adams PA-Cumberland PA-
159 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 159 PM EDT, Doppler radar indicated a strong thunderstorm near
Pine Grove Furnace. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Pine Grove Furnace, Aspers, Gardners, Bendersville and Idaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3993 7741 4002 7744 4012 7730 4003 7718
3995 7720
TIME...MOT...LOC 1759Z 253DEG 2KT 4000 7737
RXRSpecial weather statement, Aug 3, 2:05 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
205 PM EDT THU AUG 3 2017
PAZ012-018-031830-
Northern Centre PA-Northern Clinton PA-
205 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 205 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Keating to near Clarence. Movement was
northeast at 20 mph.
Pea size hail and brief wind gusts in excess of 30 mph are possible.
Locations impacted include...
Westport, Glen Union, Renovo, Keating and South Renovo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4127 7758 4107 7794 4115 7804 4116 7805
4128 7792 4141 7774
TIME...MOT...LOC 1805Z 227DEG 16KT 4126 7785 4113 7794
LambertSpecial weather statement, Aug 3, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT THU AUG 3 2017
PAZ064-031930-
Adams PA-
301 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Cashtown. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Aspers, Cashtown, Arendtsville, McKnightstown, Biglerville and
Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 7746 4002 7729 4002 7727 3997 7718
3989 7718 3984 7741
TIME...MOT...LOC 1900Z 238DEG 3KT 3990 7735
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM EDT | Special Weather Statement | CTP | Huntingdon | 57 min |
| Aug 2, 9:15 PM EDT | Special Weather Statement | CTP | Montour | 45 min |
| Aug 2, 9:28 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland, Union | 33 min |
| Aug 3, 12:57 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
| Aug 3, 1:51 PM EDT | Special Weather Statement | CTP | Bedford | 39 min |
| Aug 3, 1:59 PM EDT | Special Weather Statement | CTP | Cumberland | 31 min |
| Aug 3, 2:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Aug 3, 3:54 PM EDT | Special Weather Statement | CTP | Juniata | 51 min |
| Aug 3, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Perry | 60 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CTP | Fulton | 38 min |
| Aug 3, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 48 min |
| Aug 3, 6:17 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 3, 6:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Aug 3, 6:37 PM EDT | Special Weather Statement | CTP | Lancaster | 23 min |
| Aug 3, 7:00 PM EDT | Special Weather Statement | CTP | Bedford | 60 min |
| Aug 3, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Huntingdon | 58 min |
| Aug 3, 7:28 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 41 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.